Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 29, NWS Grand Rapids, MI

May 18, 1997Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 18, 1997, 8:42 PM EDT for Ottawa County, Michigan. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 1997, 8:42 PM EDT (00:42 UTC)
Expired
May 18, 1997, 9:30 PM EDT
In force
48 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 53 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1997-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1997-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

074 
WUUS1 KGRR 190043 RRA
SVRGRR
MIC139-190130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
842 PM EDT SUN MAY 18 1997

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS MI HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 930 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN LOWER MICHIGAN

   ...OTTAWA COUNTY
 
AT 842 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 8 MILES EAST OF GRAND HAVEN OR 7
MILES WEST OF LAMONT MOVING EAST AT 40 MPH.

THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
     LAMONT                  AROUND 840 PM EDT
     GRAND VALLEY            AROUND 845 PM EDT
     MARNE                   AROUND 845 PM EDT
     WRIGHT                  AROUND 850 PM EDT

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS

TEW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 5:03 PM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 18, 5:03 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
402 PM EDT SUN MAY 18 1997

AFTER COORDINATION WITH LOT...WILL DROP WATCH FOR SOUTHWEST CORNER
COUNTIES (ALLEGAN-VAN BUREN-BERRIEN-CASS).  WILL LEAVE REST AS IS
FOR NOW.  BEST INSTABILITY/CONVERGENCE OVER NORTHERN IL...SO WILL
WATCH NORTHERN IL/NORTHWEST IN FOR ADDITIONAL DEVELOPMENT OVER NEXT
SEVERAL HOURS.  BEST DEVELOPMENT HAS BEEN SOUTH OF CWA THUS FAR...BUT
WITH WARM FRONT NUDGING INTO SOUTHERN LOWER NOT INCLINED TO DROP
ANY OTHER COUNTIES ATTM.

BORIS

In the hours before

Special weather statement, May 18, 5:08 PM EDT, 3 hours 34 minutes before
MIZ064>067-071>074-077>081-190000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
508 PM EDT SUN MAY 18 1997

...SEVERE THUNDERSTORM WATCH CANCELLED FOR FAR SOUTHWEST LOWER
MICHIGAN BUT REMAINS IN EFFECT UNTIL 800 PM EDT FOR REMAINDER
OF SOUTHERN LOWER MICHIGAN...

AT 500 PM EDT...THE NATIONAL WEATHER SERVICE OFFICE IN GRAND RAPIDS
CANCELLED THE SEVERE THUNDERSTORM WATCH FOR ALLEGAN...VAN BUREN...
BERRIEN...AND CASS COUNTIES. THIS INCLUDES THE CITIES OF HOLLAND...
SOUTH HAVEN...AND BENTON HARBOR.

THE THREAT FOR SEVERE WEATHER IN THE ABOVE MENTIONED AREAS HAS
DIMINISHED FOR NOW. AT 500 PM EDT...A SURFACE WARM FRONT HAD MOVED
EAST OF A LINE FROM HOLLAND TO CASSOPOLIS. THE THREAT FOR SEVERE
WEATHER LIES ALONG AND EAST OF THE WARM FRONT...WHICH HAS NOW
CLEARED THE FAR SOUTHWEST CORNER OF LOWER MICHIGAN.

HOWEVER...ADDITIONAL THUNDERSTORM DEVELOPMENT LATER THIS EVENING
WILL HAVE TO BE MONITORED AS WARM...MOIST...AND UNSTABLE AIR MOVES
INTO SOUTHWEST MICHIGAN BEHIND THE WARM FRONT.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH 800 PM EDT
FOR BARRY...EATON...INGHAM...KALAMAZOO...CALHOUN...JACKSON...
ST. JOSEPH...BRANCH...AND HILLSDALE COUNTIES. THIS INCLUDES THE
CITIES OF LANSING...KALAMAZOO...BATTLE CREEK...JACKSON...THREE
RIVERS...AND HILLSDALE.

SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE ABOVE MENTIONED
COUNTIES EARLY THIS EVENING AS A WARM FRONT PASSES THROUGH SOUTHERN
MICHIGAN. SOME OF THESE STORMS MAY CONTAIN STRONG GUSTY WINDS...
FREQUENT LIGHTNING...AND SMALL HAIL.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

GREENE
Special weather statement, May 18, 5:10 PM EDT, 3 hours 32 minutes before
MIZ064>067-071>074-077>081-190000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
508 PM EDT SUN MAY 18 1997

...SEVERE THUNDERSTORM WATCH CANCELLED FOR FAR SOUTHWEST LOWER
MICHIGAN BUT REMAINS IN EFFECT UNTIL 800 PM EDT FOR REMAINDER
OF SOUTHERN LOWER MICHIGAN...

AT 500 PM EDT...THE NATIONAL WEATHER SERVICE OFFICE IN GRAND RAPIDS
CANCELLED THE SEVERE THUNDERSTORM WATCH FOR ALLEGAN...VAN BUREN...
BERRIEN...AND CASS COUNTIES. THIS INCLUDES THE CITIES OF HOLLAND...
SOUTH HAVEN...AND BENTON HARBOR.

THE THREAT FOR SEVERE WEATHER IN THE ABOVE MENTIONED AREAS HAS
DIMINISHED FOR NOW. AT 500 PM EDT...A SURFACE WARM FRONT HAD MOVED
EAST OF A LINE FROM HOLLAND TO CASSOPOLIS. THE THREAT FOR SEVERE
WEATHER LIES ALONG AND EAST OF THE WARM FRONT...WHICH HAS NOW
CLEARED THE FAR SOUTHWEST CORNER OF LOWER MICHIGAN.

HOWEVER...ADDITIONAL THUNDERSTORM DEVELOPMENT LATER THIS EVENING
WILL HAVE TO BE MONITORED AS WARM...MOIST...AND UNSTABLE AIR MOVES
INTO SOUTHWEST MICHIGAN BEHIND THE WARM FRONT.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH 800 PM EDT
FOR BARRY...EATON...INGHAM...KALAMAZOO...CALHOUN...JACKSON...
ST. JOSEPH...BRANCH...AND HILLSDALE COUNTIES. THIS INCLUDES THE
CITIES OF LANSING...KALAMAZOO...BATTLE CREEK...JACKSON...THREE
RIVERS...AND HILLSDALE.

SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE ABOVE MENTIONED
COUNTIES EARLY THIS EVENING AS A WARM FRONT PASSES THROUGH SOUTHERN
MICHIGAN. SOME OF THESE STORMS MAY CONTAIN STRONG GUSTY WINDS...
FREQUENT LIGHTNING...AND SMALL HAIL.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO $NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

GREENE
Special weather statement, May 18, 5:45 PM EDT, 2 hours 57 minutes before
MIZ065>067-072>074-079>081-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
545 PM EDT SUN MAY 18 1997

...SEVERE THUNDERSTORM WATCH 294 FOR SOUTHWEST AND SOUTH CENTRAL LOWER
MICHIGAN HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH FOR SOUTHWEST AND SOUTH CENTRAL LOWER
MICHIGAN HAS BEEN CANCELLED.  THE SHOWERS AND THUNDERSTORMS THAT HAVE
DEVELOPED ACROSS SOUTHERN LOWER MICHIGAN THIS AFTERNOON ARE NO LONGER
EXPECTED TO BECOME SEVERE.

HOWEVER...STRONG THUNDERSTORMS WILL BE DEVELOPING ACROSS EASTERN
IOWA...SOUTHERN WISCONSIN...AND NORTHERN ILLINOIS OVER THE NEXT SEVERAL
HOURS...AND THESE STORMS MAY MOVE INTO SOUTHWEST LOWER MICHIGAN AFTER
800 PM.  THESE THUNDERSTORMS WILL HAVE THE POTENTIAL FOR PRODUCING
SEVERE WEATHER...INCLUDING LARGE HAIL AND DAMAGING WIND GUSTS.
THUS...ALTHOUGH THE THREAT FOR SEVERE WEATHER ACROSS SOUTHERN LOWER
MICHIGAN HAS DIMINISHED FOR LATE THIS AFTERNOON...THERE IS THE
POTENTIAL FOR SEVERE THUNDERSTORMS DURING THE EVENING HOURS.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION
STATIONS...OR YOUR LOCAL CABLE TELEVISION OUTLET...FOR THE LATEST
INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

BORIS
Special weather statement, May 18, 8:37 PM EDT, 5 minutes before
MIZ050>052-056>059-064>067-071>074-077>081-190400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
837 PM EDT SUN MAY 18 1997

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL
200 AM EDT MONDAY FOR THE FOLLOWING COUNTIES:

IN MICHIGAN:

ALLEGAN            BARRY              BERRIEN
BRANCH             CALHOUN            CASS
CLINTON            EATON              GRATIOT
HILLSDALE          INGHAM             IONIA
JACKSON            KALAMAZOO          KENT
MONTCALM           MUSKEGON           OTTAWA
ST JOSEPH          VAN BUREN

THIS INCLUDES THE CITIES OF...MUSKEGON...GRAND RAPIDS...HOLLAND...
LANSING...KALAMAZOO...BATTLE CREEK...JACKSON...
BENTON HARBOR...AND HILLSDALE

A STRONG AREA OF LOW PRESSURE IN WISCONSIN WAS COMBINING WITH A RAPIDLY
DESTABILIZING ATMOSPHERE TO SET THE STAGE FOR SEVERE WEATHER ACROSS
SOUTHWEST LOWER MICHIGAN. THE POTENTIAL EXISTS FOR SOME OF THE SEVERE
THUNDERSTORMS TO PRODUCE TORNADOES.

ADVANCE PLANNING DURING A WATCH IS IMPORTANT. MAKE SURE YOUR
FAMILY KNOWS WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE
THUNDERSTORM WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...
YOUR LOCAL TELEVISION OR CABLE TELEVISION OUTLET FOR FURTHER UPDATES ON
THIS SEVERE WEATHER SITUATION.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:44 PM EDTSevere Thunderstorm WarningGRRVan Buren36 min
May 18, 9:20 PM EDTSevere Thunderstorm WarningGRRBerrien, Van Buren65 min
May 18, 10:20 PM EDTSevere Thunderstorm WarningGRRCass35 min
May 18, 10:24 PM EDTSevere Thunderstorm WarningGRRSaint Joseph51 min
May 18, 10:28 PM EDTSevere Thunderstorm WarningGRRBranch, Calhoun47 min
May 18, 10:31 PM EDTSevere Thunderstorm WarningGRRJackson49 min
May 18, 10:45 PM EDTSevere Thunderstorm WarningGRRHillsdale50 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.